A man in his 60s who suffered a recent stroke was brought in by EMS from a rehabilitation center for sudden shortness of breath. His blood pressure was 110/70 mm Hg and his heart rate was around 130 on the ground. The doctors put him on CPAP.
The patient said he had no fever, cough, chest discomfort or other symptoms. His pulse oximetry reading in the field was 88% before CPAP. He went to 98% in the ER, but his other vitals remained unchanged. He also had bilateral rales but no peripheral edema. An ECG was done. (See picture.)
The computer read it as sinus tachycardia 134 bpm, fusion complexes, left axis, nonspecific interventricular conduction delay, former inferior MI, and possible former anterolateral MI. No baseline ECG was available. A chest X-ray showed bilateral pulmonary edema. What is the most likely cause of the ECG findings in this patient? Hyperkalemia, pulmonary embolism, acute coronary syndrome or tachycardia causing ST segment elevation?
ECG showed narrow tachycardia which appeared to have P waves in leads I and V1. It was hard to tell in the other tracks. The QRS was 128ms, per computer, which is a little wide. Q waves were also observed in the inferior and precordial leads. More importantly, ST-segment elevation in the inferior leads and in V3-V4 appeared to be present. ST segment depression and T wave inversion were observed in I and aVL. These findings are of concern for myocardial infarction by occlusion, but could instead be caused by tachycardia.
Hyperkalemia was not likely; the ECG finding was not typical. Pulmonary embolism was a good idea – the clinical presentation and ECG are certainly concerning for PE – but he had no right heart strain, which would generally be expected with this degree of tachycardia if it came from an EP.
Tachycardia causing ST-segment elevation would be a correct choice if the ST-segment changes disappeared when the heart rate was below 100. The correct answer, however, was acute coronary syndrome (unless the ST-segment changes were resolved when heart rate fell below 100).
The cardiologist was consulted, but said it was on-demand ischemia rather than OMI. They recommended heparin but not Cath Lab activation. His troponin-i was 1.3 ng/mL then 1.4 ng/mL one hour later. Her potassium was normal and a CTA chest was negative for PE but showed findings of congestive heart failure. Cardiology was recontacted, but did not modify its recommendations. His troponin-i was 6.4 ng/mL the next day (99% URL
This was a complex case that could not be answered with a single ECG without an echocardiogram, executive response, and a new ECG after executive response. The initial ECG was suggestive but not diagnostic of OMI or even subendocardial ischemia (non-occlusive thrombus), so the clinical scenario and other data become critical. Rather, ST-segment elevation could be due to tachycardia, and old anterior and inferior MIs are well present. This shows that much of the myocardium is already infarcted and likely poor LVF at baseline, but also that severe coronary artery disease was present, increasing the pre-test probability of ACS-induced ischemia and tachycardia.
Cases like this should prompt the emergency physician to ask if the patient is suffering from respiratory failure due to acute heart failure and, if so, what is the cause. Response can be determined by looking for B lines on lung ultrasound and ejection fraction. The absence of elevated blood pressure or frank volume overload in a patient with acute pulmonary edema strongly supports ACS as an etiology. Patients often have high blood pressure when experiencing an acute exacerbation of chronic heart failure, and the situation may be improved with nitroglycerin. Lasix can do the trick in case of volume overload. Here there is no room to lower blood pressure and no leg edema, so few options are available for treatment other than reverse ischemia if present.
EPs should also ask if the patient had pre-existing heart failure. If not, or if the ejection fraction is worse now than recorded in medical records, then ACS should be ruled out with angiography. Finally, supportive care (BiPAP, oxygenation, decreased work of breathing – more oxygen supply and less demand), and maybe some Lasix improved the clinical situation or the ECG results? If so, ACS would be less likely and more likely otherwise. Repeat the ECG if the heart rate decreases to see if the ST elevation resolves with a slower heart rate.
New or worsening heart failure without further explanation (volume overload, uncontrollable hypertension) is ACS until proven otherwise, and is an indication for urgent activation of the cath lab. This is supported by guidelines from the American College of Cardiology and the American Heart Association.
Unless you can prove that the new ST-segment elevation in acute pulmonary edema is due to tachycardia or respiratory failure (i.e. resolves with management) , the patient must go to the catheterization laboratory. Don’t just call a cardiologist. Know what the cardiologist has to do and force him to do it! Cardiologists can be wrong, and some studies show that they only follow this guideline 11% of the time!
Access links in REM reading this on our site: www.EM-News.com.
Comments? Write to us at [email protected].
Dr Pregersonis an emergency physician with Palomar Health in San Diego. He is the author of 1 Minute Emergency Medicine Consultation, The 8 in 1 Quick Reference Guide for Emergency Services, A to Z Emergency Pharmacopoeia and Antibiotics Guide, Don’t Try This at Home, and Think twice: no more lessons from urgency. Follow him on Twitter@EM1MinuteGuru, and visit his website athttps://em1minuteconsult.com. Read his past columns onhttp://bit.ly/BradyCardiaEMN. Dr. Smithis Professor of Emergency Medicine at Hennepin Healthcare, Professor of Emergency Medicine at the University of Minnesota Medical School, and Editor of Dr. Smith’s ECG Blog. (https://bit.ly/3qUKQyw.). Follow him on Twitter@smithecgblog.